Evaluation of hepatic injury arising during fluconazole therapy

M. A. Trujillo, J. N. Galgiani, R. E. Sampliner

Research output: Contribution to journalArticle

24 Citations (Scopus)

Abstract

Previous reports have described hepatotoxicity associated with ketoconazole therapy. There is also concern that therapy with fluconazole might cause the same side effect as ketoconazole. We describe two patients who developed unexplained liver test abnormalities after beginning fluconazole therapy. To determine whether fluconazole might have been responsible, liver biopsies were performed. Specimens from both patients demonstrated an absence of hepatocyte necrosis, which, if present, would have necessitated discontinuation of fluconazole therapy. A critical review of other case reports of fluconazole-associated hepatitis also failed to produce a consistent picture. Our experience indicates that a liver biopsy may be useful in selected patients to exclude clinically relevant hepatotoxicity due to fluconazole therapy and to allow its continued use.

Original languageEnglish (US)
Pages (from-to)102-104
Number of pages3
JournalArchives of Internal Medicine
Volume154
Issue number1
DOIs
StatePublished - Jan 10 1994

Fingerprint

Fluconazole
Liver
Wounds and Injuries
Ketoconazole
Therapeutics
Biopsy
Hepatitis
Hepatocytes
Necrosis

ASJC Scopus subject areas

  • Internal Medicine

Cite this

Evaluation of hepatic injury arising during fluconazole therapy. / Trujillo, M. A.; Galgiani, J. N.; Sampliner, R. E.

In: Archives of Internal Medicine, Vol. 154, No. 1, 10.01.1994, p. 102-104.

Research output: Contribution to journalArticle

Trujillo, M. A. ; Galgiani, J. N. ; Sampliner, R. E. / Evaluation of hepatic injury arising during fluconazole therapy. In: Archives of Internal Medicine. 1994 ; Vol. 154, No. 1. pp. 102-104.
@article{e519420c48ab4c6896eb7e2400f39d2a,
title = "Evaluation of hepatic injury arising during fluconazole therapy",
abstract = "Previous reports have described hepatotoxicity associated with ketoconazole therapy. There is also concern that therapy with fluconazole might cause the same side effect as ketoconazole. We describe two patients who developed unexplained liver test abnormalities after beginning fluconazole therapy. To determine whether fluconazole might have been responsible, liver biopsies were performed. Specimens from both patients demonstrated an absence of hepatocyte necrosis, which, if present, would have necessitated discontinuation of fluconazole therapy. A critical review of other case reports of fluconazole-associated hepatitis also failed to produce a consistent picture. Our experience indicates that a liver biopsy may be useful in selected patients to exclude clinically relevant hepatotoxicity due to fluconazole therapy and to allow its continued use.",
author = "Trujillo, {M. A.} and Galgiani, {J. N.} and Sampliner, {R. E.}",
year = "1994",
month = "1",
day = "10",
doi = "10.1001/archinte.154.1.102",
language = "English (US)",
volume = "154",
pages = "102--104",
journal = "JAMA Internal Medicine",
issn = "2168-6106",
publisher = "American Medical Association",
number = "1",

}

TY - JOUR

T1 - Evaluation of hepatic injury arising during fluconazole therapy

AU - Trujillo, M. A.

AU - Galgiani, J. N.

AU - Sampliner, R. E.

PY - 1994/1/10

Y1 - 1994/1/10

N2 - Previous reports have described hepatotoxicity associated with ketoconazole therapy. There is also concern that therapy with fluconazole might cause the same side effect as ketoconazole. We describe two patients who developed unexplained liver test abnormalities after beginning fluconazole therapy. To determine whether fluconazole might have been responsible, liver biopsies were performed. Specimens from both patients demonstrated an absence of hepatocyte necrosis, which, if present, would have necessitated discontinuation of fluconazole therapy. A critical review of other case reports of fluconazole-associated hepatitis also failed to produce a consistent picture. Our experience indicates that a liver biopsy may be useful in selected patients to exclude clinically relevant hepatotoxicity due to fluconazole therapy and to allow its continued use.

AB - Previous reports have described hepatotoxicity associated with ketoconazole therapy. There is also concern that therapy with fluconazole might cause the same side effect as ketoconazole. We describe two patients who developed unexplained liver test abnormalities after beginning fluconazole therapy. To determine whether fluconazole might have been responsible, liver biopsies were performed. Specimens from both patients demonstrated an absence of hepatocyte necrosis, which, if present, would have necessitated discontinuation of fluconazole therapy. A critical review of other case reports of fluconazole-associated hepatitis also failed to produce a consistent picture. Our experience indicates that a liver biopsy may be useful in selected patients to exclude clinically relevant hepatotoxicity due to fluconazole therapy and to allow its continued use.

UR - http://www.scopus.com/inward/record.url?scp=0027979325&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0027979325&partnerID=8YFLogxK

U2 - 10.1001/archinte.154.1.102

DO - 10.1001/archinte.154.1.102

M3 - Article

C2 - 8267481

AN - SCOPUS:0027979325

VL - 154

SP - 102

EP - 104

JO - JAMA Internal Medicine

JF - JAMA Internal Medicine

SN - 2168-6106

IS - 1

ER -